Rhinitis Medicamentosa

Rhinitis Medicamentosa – What is it?

Rhinitis medicamentosa is a common condition caused by medications, mainly due to overuse of topical nasal decongestants. It is also known as “rebound rhinitis” or “rebound congestion” as it tends to come back over and over when you use intranasal decongestants for a long time. Topical decongestants are most frequently used to relieve congestion caused by allergic rhinitis, acute and chronic rhinosinusitis, and upper respiratory tract infections. Most commonly, it occurs in young and middle-aged adults with a similar rate in both sexes.

Why does it occur?

The leading cause of this condition is prolonged use, usually more than seven days, of nasal decongestants sprays. The most used nasal decongestants are beta-phenylethylamine, oxymetazoline, phenylephrine, etc. 

Blood vessels in the nasal mucosa (lining inside the nose) have special receptors that react to various widening or narrowing stimuli. These blood vessels get dilated when you have the flu or hay fever, or any other type of allergy. Because of this, you will experience a runny nose and congestion. Additional factors contributing to nasal congestion are stimulation of the parasympathetic nervous system and releasing local mediators such as histamine, kinins, prostaglandins, leukotrienes. All these mediators are significant in an allergic reaction. These also widen blood vessels, so there is an increased secretion from the inflamed nose.  

Topical nasal decongestants act on blood vessels in your nose. They act as vasoconstrictors, meaning that they narrow blood vessels. As your blood vessels narrow, you will produce less secretion, and nose congestion will improve. However, if vasoconstriction is severe or prolonged (more than 7-10 days use), secondary vasodilatation (widening of blood vessels) occurs. 

With prolonged use, mucosa in the nose becomes much less sensitive on decongestant drops or sprays, so you will need to use these decongestants frequently. Lesser effect of decongestants requires higher and more frequent use, which leads to short temporary relief and then increased congestion than it was before. Then you need more decongestants, and a vicious circle occurs.

There are many theories why this secondary vasodilatation happens. Chronic vasoconstriction leads to ischemia of the nasal mucosa, which predisposes to interstitial edema. Due to chronic use, fatigue of the receptors and constrictors occurs, resulting in reactive hyperemia and congestion. However, still, the exact cause is not known. 

Symptoms of rhinitis medicamentosa

As opposed to hay fever, rhinitis medicamentosa doesn’t include itchy eyes, nose, or throat symptoms. The symptoms are exclusively limited to the nose, and the only symptom is nasal congestion that causes difficulty breathing through the nose. This congestion tends to get worse over time with chronic use of nasal decongestants. 

Symptoms can persist over weeks or even months if you use nasal drops or spray a few times per day. It is important to know that symptoms in this type of rhinitis don’t change based on the season.

A typical patient with rhinitis medicamentosa is a patient who has nasal congestion due to cold or rhinitis and started using over-the-counter nasal decongestants over a few weeks, months, or even years. If you stop using spray or drops, cessation of decongestants is followed by rebound decongestion, typically often much worse than the initial one. This causes continuous use of these medications.

It is important to tell your doctor if you use any decongestants, which may lead to the diagnosis.

How is it managed?

The main course of treatment is to stop using nasal decongestants. Although the congestion will likely worsen over a week or two after this period, symptoms of congestion will improve. 

Sometimes intranasal corticosteroids after discontinuation of decongestants are prescribed as these medications can minimize the rebound phenomenon. 

In some severe cases, even an oral short course of steroids such as prednisone might be prescribed with or without oral antihistamines.

How to prevent rhinitis medicamentosa?

The best way to prevent the occurrence of rhinitis medicamentosa is to use nasal decongestants as little as possible for the shortest possible time. 

Using spray or drops for less than seven days shouldn’t cause this condition. However, using more than ten days more than 3-4 times per day increases the chances to get rhinitis medicamentosa.

If you had this condition and successfully withdrawn from it, you should avoid these medications in the future. Using vasoconstrictors again rapidly leads to rebound congestion even if used just for a few days.

Scroll to Top